Hail, Niobrara
- When
- June 28, 2:39 PM MST
- Where
- Niobrara County, Lusk
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.760, -104.450
Strong upper level system approaching from the west led to severe thunderstorm development along and east of the Laramie range on the 28th with one particular storm tracking across northeast Laramie County producing large hail up to 4 inches in diameter. This storm continued into the southern Nebraska Panhandle where it eventually produced a tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Strong upper level system approaching from the west led to severe thunderstorm development along and east of the Laramie range on the 28th with one particular storm tracking across northeast Laramie County producing large hail up to 4 inches in diameter. This storm continued into the southern Nebraska Panhandle where it eventually produced a tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 28, 1:53 PM MST, 46 minutes earlier.
Area Forecast Discussion
National Weather Service Cheyenne WY
253 PM MDT Wed Jun 28 2023
.SHORT TERM...(This evening through Friday night)
Issued at 300 PM MDT Wed Jun 28 2023
Active weather continues through at least Friday across the CWA.
Forecast challenges deal with severe thunderstorms today and
Thursday. Followed by heavy rainfall possibly leading to flash
flooding Thursday and Friday.
Severe Thunderstorm Watch 408 in effect this afternoon already for
much of the CWA excluding Carbon and Albany County. 2 PM RAP from
SPCs mesoanalysis page shows SBCAPE ranges from 2000 to 3000J/KG.
A little capping area over Converse County around Douglas with
around 50/75J/KG CIN. All other areas are uncapped at this time.
0-6km shear 45-50kts with 0-3km helicity right around 100 m2/s2.
Not an ideal environment for tornadoes with this low
helicity...but great for large hail and strong downburst winds.
HRRR/RAP simulated radar suggesting 2 or 3 supercells through the
late afternoon/early evening...mainly across Converse/Niobrara
Counties and northeast Laramie and southern Goshen
Counties...moving east into the Panhandle towards 23Z and 00Z.
Upper shortwave moves into the CWA during the evening
hours...which will likely assist in regeneration through the late
evening...possibly into the early morning Thursday.
Severe thunderstorms continue into Thursday...though soundings
starting to transition to heavy rain threats. Long/skinny CAPE
profiles across southeast Wyoming with afternoon CAPE
1400/1500J/KG. PWATS up near 1 inch here at Cheyenne. Much higher
CAPE in the Panhandle with 2000-2500J/KG. May see heavy rainers
across southeast Wyoming and severe storms across the Panhandle
Thursday afternoon. HRRR/RAP simulated radar showing fairly
widespread showers and storms Thursday afternoon.
By 00Z Friday...layered PWATS well over an inch in the Panhandle
with close to 1.25 inch across our eastern row of Panhandle zones
to 1 inch westward to the I-25 corridor. GFS/NAM/ECMWF showing
pretty high 6 hour QPF Thursday night into Friday. Given high
PWATS and transitioning to long/skinny CAPE profiles...decided to
issue Flash Flood Watches for areas east of the Laramie Range.
This heavy rain will continue into Friday before upper trough
tracks to our south Friday afternoon. This should force the
widespread heavier rain east into Nebraska and Kansas...with drier
conditions late Friday afternoon.
.LONG TERM...(Saturday through Wednesday)
Issued at 300 PM MDT Wed Jun 28 2023
As the previous forecaster mentioned, the extended forecast remains
unsettled with daily chances for showers and thunderstorms. The
general upper-level pattern for the weekend and through early next
week has a ridge over the desert southwest with the CWA in more
northwesterly flow. This puts the region in a more favorable
environment for storms with the passage of numerous disturbances
aloft. By mid week, a deepening trough over Canada will push a cold
front south and through the CWA. Temperatures will likely cool off
for July 4th, but with increased chances for more widespread rain
and storms.
Although specific details for any day are still uncertain, severe
weather over the weekend and into mid week cannot be ruled out. A
quick look at deterministic models and model soundings do suggest
that Tuesday (July 4th) could be the best day for severe development
with dynamics at play from both a cold front and the location of a
250 mb jet streak. Of course, this is still about a week out so
models may change for the holiday!
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1123 AM MDT Wed Jun 28 2023
Wyoming TAFS...A moist atmosphere and a passing weather
disturbance will help produce thunderstorms in the vicinity at
Rawlins and Laramie from 21Z to 01Z, with a chance of
thunderstorms at Cheyenne from 21Z to 00Z, reducing visibilities
to 4 miles and ceilings to 3500 feet AGL along with wind gusts to
35 knots. Expect areas of fog at Cheyenne from 10Z to 14Z, with
visibilities down to 2 miles and ceilings near 1500 feet AGL, then
ceilings will be 2500 feet AGL after 14Z. Broken ceilings from
10000 to 15000 feet AGL will occur at Rawlins and Laramie after
01Z.
Nebraska TAFS...A moist atmosphere and a passing weather
disturbance will help produce a chance of thunderstorms from 21Z
to 02Z, with visibilities reduced to 2 miles and ceilings at
3500 feet AGL along with wind gusts to 40 knots. Areas of fog
will develop from 06Z to 15Z at Alliance, Scottsbluff and Sidney
with visibilities to 2 to 3 miles and ceilings from 1500 to 2500
feet AGL. Broken ceilings of 2500 feet AGL will occur at Chadron
from 06Z to 15Z. After 15Z, ceilings at all terminals will range
from 3500 to 5000 feet AGL.
&&
.FIRE WEATHER...
Issued at 300 PM MDT Wed Jun 28 2023
Dry and breezy across Carbon and Albany Counties this afternoon as
these counties are west of the frontal boundary that lays roughly
from the south Laramie Range...west to Rawlins this afternoon.
Laramie reporting wind gusts to 35 mph with 1PM humidity at 9
percent. North and east of the front humidity is well above
critical levels. This front will remain nearly stationary the next
24 hours or so...before finally dropping into northern Colorado
Thursday afternoon. Widespread showers and thunderstorms expected
to develop Thursday afternoon as humidity continues to increase
and interact with the mountains and the frontal boundary.
Widespread wetting rains...possibly heavy at times Thursday and
Friday could result in flash flooding of some ares that have
recently received heavy rainfall. Showers and storms begin to move
east late Friday with showers ending. With green fuels and
upcoming widespread wetting rains...fire weather concerns expected
to be minimal after this afternoon.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flood Watch from Thursday afternoon through Friday afternoon for
WYZ101-102-107-108-119.
NE...Flood Watch from Thursday afternoon through Friday afternoon for
NEZ002-003-019>021-054-055-095-096.
&&
SHORT TERM...GCC
LONG TERM...SF
AVIATION...RUBIN
FIRE WEATHER...GCCHazardous Weather Outlook National Weather Service Cheyenne WY 258 PM MDT Wed Jun 28 2023 WYZ104-105-109>115-292100- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 258 PM MDT Wed Jun 28 2023 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Limited precipitation chances today with breezy conditions expected. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Isolated showers and storms are possible Thursday and Friday. Severe weather looks unlikely at this time. Daily precipitation chances end over the weekend. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 292100- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 258 PM MDT Wed Jun 28 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered strong to severe storms are possible today with hail and strong winds being the primary threat. An isolated tornado or two cannot be ruled out. Storms likely continue through the night. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Scattered strong to severe storms are possible Thursday and Friday with hail and strong winds being the primary threat. Heavy rain possible Thursday late afternoon through Friday afternoon with Flash Flood Watches in effect. Daily chances of precipitation continue. .Spotter information statement... Please relay reports of severe convective weather to the National Weather Service in Cheyenne.
Special Weather Statement
National Weather Service Cheyenne WY
148 PM MDT Wed Jun 28 2023
WYZ101-282030-
Converse County Lower Elevations WY-
148 PM MDT Wed Jun 28 2023
...A strong thunderstorm will impact portions of east central
Converse County through 230 PM MDT...
At 147 PM MDT, Doppler radar was tracking a strong thunderstorm over
Douglas, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central
Converse County.
This includes Interstate 25 in Wyoming between mile markers 125 and
141.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4269 10545 4274 10548 4292 10522 4262 10507
TIME...MOT...LOC 1947Z 251DEG 15KT 4272 10541
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
RubinSpecial Weather Statement
National Weather Service Cheyenne WY
206 PM MDT Wed Jun 28 2023
WYZ101-102-282045-
Converse County Lower Elevations WY-Niobrara County WY-
206 PM MDT Wed Jun 28 2023
...A strong thunderstorm will impact portions of southwestern
Niobrara and east central Converse Counties through 245 PM MDT...
At 205 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Glendo, or 17 miles east of Douglas, moving east at 20
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Niobrara and east central Converse Counties, including the following
locations... Lost Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Wyoming.
&&
LAT...LON 4264 10513 4278 10519 4296 10485 4262 10472
TIME...MOT...LOC 2005Z 250DEG 16KT 4271 10505
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
RubinSpecial Weather Statement
National Weather Service Cheyenne WY
243 PM MDT Wed Jun 28 2023
WYZ106>108-117-118-282130-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-
243 PM MDT Wed Jun 28 2023
...A strong thunderstorm will impact portions of southwestern Goshen,
north central Laramie and southeastern Platte Counties through 330 PM
MDT...
At 243 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chugwater, or 26 miles south of Wheatland, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Goshen, north central Laramie and southeastern Platte Counties.
This includes Interstate 25 in Wyoming between mile markers 42 and
57.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.
&&
LAT...LON 4162 10500 4177 10495 4180 10450 4147 10459
TIME...MOT...LOC 2043Z 282DEG 20KT 4167 10486
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
RubinSpecial Weather Statement
National Weather Service Cheyenne WY
245 PM MDT Wed Jun 28 2023
WYZ101-103-107-282130-
East Platte County WY-Converse County Lower Elevations WY-
North Laramie Range WY-
245 PM MDT Wed Jun 28 2023
...A strong thunderstorm will impact portions of northwestern Platte
and southeastern Converse Counties through 330 PM MDT...
At 245 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Glendo, or 14 miles southeast of Douglas, moving
northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Platte
and southeastern Converse Counties, including the following
locations... Lost Springs.
This includes Interstate 25 in Wyoming between mile markers 112 and
130.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern and east central Wyoming.
&&
LAT...LON 4245 10534 4259 10541 4290 10494 4253 10488
TIME...MOT...LOC 2045Z 238DEG 22KT 4259 10521
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
RubinSpecial Weather Statement
National Weather Service Cheyenne WY
326 PM MDT Wed Jun 28 2023
WYZ106-107-282200-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
326 PM MDT Wed Jun 28 2023
...A strong thunderstorm will impact portions of east central Albany
and southern Platte Counties through 400 PM MDT...
At 325 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Iron Mountain, or 29 miles southwest of Wheatland,
moving northeast at 15 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bordeaux and Slater.
This includes Interstate 25 in Wyoming between mile markers 61 and
76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.
&&
LAT...LON 4166 10531 4175 10537 4205 10500 4183 10476
TIME...MOT...LOC 2125Z 243DEG 11KT 4173 10534
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
WillsSpecial Weather Statement
National Weather Service Cheyenne WY
329 PM MDT Wed Jun 28 2023
WYZ101-103-282215-
Converse County Lower Elevations WY-North Laramie Range WY-
329 PM MDT Wed Jun 28 2023
...A strong thunderstorm will impact portions of west central
Converse County through 415 PM MDT...
At 329 PM MDT, Doppler radar was tracking a strong thunderstorm near
Boxelder, or 23 miles southeast of Casper, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Deer Creek around 355 PM MDT.
Laprele Reservoir around 415 PM MDT.
This includes Interstate 25 in Wyoming between mile markers 153 and
161.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Wyoming.
&&
LAT...LON 4266 10597 4273 10599 4289 10568 4262 10558
TIME...MOT...LOC 2129Z 258DEG 17KT 4270 10590
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
RubinThe Cheyenne radar (KCYS), 181 km away, was scanning. The volume nearest the first event began at 21:37 UTC.
6 hail, 2 thunderstorm wind. Local standard time, as filed.
NWS Employee estimated 60 mph winds along US-85.
Received report from mPING.
Emergency manager reported winds around 60 mph.
Trained spotter reported lime to tennis ball size hail west of Albin.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101075, 1101076, 1101077, 1101078, 1101079, 1101080, 1101081, 1101082.